Alert archive / Nebraska / Wind Chill Watches in 2024

Wind Chill Watch 2, NWS North Platte, NE

January 17, 202424 counties in Nebraska

NWS North Platte, NE issued this wind chill watch at Jan 17, 2024, 1:52 AM MST for 24 counties in Nebraska. It took effect at Jan 19, 2024, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 17, 2024, 1:52 AM MST (08:52 UTC)
In effect from
Jan 19, 2024, 5:00 PM MST
Expired
Jan 18, 2024, 1:18 PM MST
In force
Issued by
NWS North Platte, NE
All 24 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 14 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill watch went out at Jan 16, 10:39 PM MST, 3 hours 13 minutes earlier. Its key messages:

  • Some accumulating snow late Wednesday through Thursday, mainly along/north of Highway 2.
  • Becoming windy Thursday afternoon with patchy/areas of blowing snow.
  • Another bout of cold temperatures/low wind chills for the end of the week.
  • Significant warming trend begins this weekend.
Area forecast discussion, Jan 16, 10:39 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1139 PM CST Tue Jan 16 2024

.KEY MESSAGES...

- Some accumulating snow late Wednesday through Thursday,
  mainly along/north of Highway 2.

- Becoming windy Thursday afternoon with patchy/areas of blowing snow.

- Another bout of cold temperatures/low wind chills for the end
  of the week.

- Significant warming trend begins this weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 447 PM CST Tue Jan 16 2024

Clear skies and lots of sunshine are taking some of the edge off of
the extreme cold felt across central and western Nebraska this
morning. Afternoon temperatures were well on their way to highs in
the teens and possibly approaching 20 degrees across the far
southwest. Increasing mid and high clouds should keep temperatures
from bottoming out too badly with readings by daybreak generally in
the single digits above zero.

Temperatures on Wednesday will warm ahead of a weak wave
dropping down from the northwest and afternoon readings will
range from around 30 southwest to around 20 northeast. By late
Wednesday into Wednesday night mid level FGEN forcing and
deformation will have adequate Pacific moisture to work with to
squeeze out some light snow mainly along and north of Highway 2.
Probabilistic guidance indicates a dusting to a light coating
of snow across the north with 50th percentile accumulations
under 1 inch and probabilities for over 1 inch 25 percent or
less.

High pressure moving out of western Canada will push an arctic front
through Nebraska on Thursday with temperatures steady to slowly
falling through the single digits north of I-80 and only rising
briefly before falling to the south. Forcing will be strong with the
front with enough Pacific moisture to generate snow. While the set-
up is not ideal, Bufkit soundings indicate some steep near surface
lapse rates with non-zero surface based CAPE values indicating
potential for snow showers or snow squalls as the front
continues sinking southward on Thursday. The best potential for
snow accumulation has shifted north a bit and looks to be mainly
along and north of Hwy 2 where prob guidance shows a better
than 60 percent chance for 2 inches or more though the top end
is not much higher since there is only a 15 percent chance of 4
inches or more. Winds at the top of the mixed layer approach
40kt with efficient momentum transfer leading to probabilistic
guidance showing 50th percentile wind gust values of roughly 35
to 45mph, especially across southwest Nebraska. So whatever
snow does fall has potential to blow around a good bit and some
existing snowpack may be lofted as well. Will be watching trends
in later guidance to see if support for snow squalls becomes
more robust or diminishes to a more synoptically driven event.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 447 PM CST Tue Jan 16 2024

As the large high builds down from western Canada behind the arctic
front Thursday night, ushering another round of low temperatures and
dangerous wind chills. Central and western Nebraska will be looking
at lows of -5F to -15F Thursday night with gusty winds driving wind
chills down into the danger zone of 25 to 35 below zero. After a
cold morning, temperatures Friday recover a bit with afternoon
readings ranging from the middle teens southwest to single digits
northeast. Friday night should be out last very cold night this time
around with lows ranging from 0 southwest to -15 northeast and wind
chills 15 to 35 below zero. In conditions like this, frostbite and
hypothermia can become life threatening in just minutes if not
properly prepared.

After a frigid morning on Saturday, ensemble guidance is in good
agreement in evolution of a much warmer pattern becoming established
over the western US this weekend and into the first part of next
week. Blustery southerly winds will help warm air surge northward
and temperatures aloft start to approach the 90th percentile
this weekend with much of the region rising above freezing for
the first time in a while Sunday afternoon.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1133 PM CST Tue Jan 16 2024

Snow will move into the northwest Sandhills this afternoon and
spread eastward across the northern Sandhills by this evening.
Visibilities and cigs will drop from the snowfall and will
affect the northern terminal sites, dropping to MVFR or lower
conditions, including KVTN terminal in the late afternoon and
evening. Snow is expected to taper off by morning, however lower
cigs across all of western and north central Nebraska will
remain through the end of the forecast period, with MVFR
conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Gomez
Hazardous weather outlook, Jan 16, 11:27 AM MST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1227 PM CST Tue Jan 16 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-171830-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1227 PM CST Tue Jan 16 2024 /1127 AM MST Tue Jan 16 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of light snow is possible Wednesday night into
Thursday with light accumulations possible. Increasing northwest
winds Thursday afternoon into Thursday night will create areas of
blowing snow.

Very cold wind chills are expected to return Thursday night through
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 1:52 AM MSTWind Chill AdvisoryLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more57 hr
Jan 17, 1:28 PM MSTWinter Weather AdvisoryLBFBlaine, Boyd, Brown, Cherry, Custer, Garfield and 8 more37 hr

Nearby

Wind Chill Watches in Nebraska, 2024Every wind chill watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.